Louisiana, 2019Damaging Winds in Louisiana, June 16, 2019
June 16, 2019 · NWS LIX · 2 events in 2 counties and zones
Lake and sea breeze boundaries provided the focus for the development of isolated thunderstorms. A few became severe during the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lake and sea breeze boundaries provided the focus for the development of isolated thunderstorms. A few became severe during the afternoon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jun 16, 3:00 PM CST, 1 hour 57 minutes earlier.
Area forecast discussion, Jun 16, 3:00 PM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
400 PM CDT Sun Jun 16 2019
.SYNOPSIS...
Latest surface analysis showed a 1017mb over Georgia, north
Florida, and northeast Gulf. Southeast flow was present over the
forecast area with dewpoint readings in the upper 60s to mid 70s.
Precipitable water values on the planer view around 1.5 inches
from central Mississippi to southwest Louisiana and 1.7 to 1.8
inches from east central Mississippi to Mississippi coast to
Mississippi Delta. Upper air analysis at 500mb the Atlantic ridge
over southeast U.S. and vigorous short wave over western Oklahoma
and another northeast Texas. In addition, 500 mb temps were around
-8 to -9C. Mid layer instability was present to support isolated to
scattered convection over the region this afternoon.
&&
.DISCUSSION...
Surface high/ridge will remain in about the same general
orientation through early in the week. The daily changes in the
forecast will be mainly due to shortwave features in the mid to
upper levels moving across the southern Plains into the lower
Mississippi Valley. A short wave near the Texas/Louisiana border
has provided enough focus for convection across the central
Louisiana. Surface heating and mid layer instability is sufficient
for a few storms to pulse up to strong to briefly near severe
limits with the main threat being damaging winds. A few showers
and thunderstorms may linger into the evening hours, mainly well
inland from the coast, otherwise most of tonight should be dry in
most locations with warm lows in the 70s.
The main short wave over western Oklahoma will track east across
the Mid South Monday and Monday night. An associated trough will
track across the west Louisiana Monday morning and Southeast
Louisiana and Mississippi Monday afternoon and Monday evening. The
trough axis will pool moisture and precipitable water will
increase to near 2 inches or slightly higher in the afternoon, so
have maintained the higher/likely chances for showers and
thunderstorms from inland south Mississippi into inland southeast
Louisiana where a convective complex could move through the
region. Some stronger storms with gusty winds and heavy downpours
are likely. The stronger shortwave trough should move through
early Tuesday. Residual moisture will linger and additional minor
shortwaves may move through in west-northwest flow and interact
with moisture. Ergo, will maintain a good chance of convection
over the region Tuesday and Wednesday. Can not rule out gusty
winds and heavy downpours will again be possible on Tuesday.
Temperatures should be at least a degree or two cooler for the
highs on Monday and Tuesday with the increase in convection.
Progressive westerly flow aloft will maintain a track for low
amplitude shortwave troughs to move west to east across the
Central Gulf Coast Wednesday into Thursday with the southern
extent of some convective complexes possible moving through at
least the northern portion of the forecast area. Precipitable
water values are not forecast as high as Monday and rain chances
will be slightly lower Wednesday through the end of the week. Some
stronger storms with gusty winds may occur due to the stronger
westerly winds in the mid levels. A subtropical ridge should then
expand out of the tropical Atlantic into the Gulf of Mexico and
central to eastern Gulf coast Friday and Saturday, so a drier and
warmer pattern is likely to return. 18
&&
.AVIATION... VFR conditions will prevail through most of the period
for all terminals. Light south winds expected expect higher in and
around any isolated storms this afternoon and evening. PROB30 for
all terminals in the afternoon and evening hours as isolated
summertime type convection is possible this afternoon and early
evening.
&&
.MARINE...
Southerly flow will continue through the entire forecast period as
surface high pressure sits of the Atlantic southeastern coast.
Showers and thunderstorms expected to increase in coverage on Monday
and Tuesday while synoptic winds will decrease. Southerly winds
expected to increase late week as gradient tightens and surface high
builds westward into the northeastern gulf. Chances of showers and
storms will decrease by the end of the week.
&&
.DECISION SUPPORT...
DSS code: Blue.
Deployed: None.
Activation: None.
Activities: Flood warnings continue along the Mississippi.
Decision Support Services (DSS) Code Legend Green = No weather
impacts that require action.
Blue = Long-fused watch, warning, or advisory in effect or high
visibility event; Marginal risk severe or excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
advisory issuances; radar support for Slight risk severe or
excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical
events; HazMat or other large episodes.
Red = Full engagement for Moderate to high risk of severe and/or
excessive rain; direct tropical threats; Events of National
Significance.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 70 89 71 88 / 20 60 10 70
BTR 73 88 73 88 / 10 60 10 70
ASD 73 89 73 89 / 10 60 20 70
MSY 76 89 76 89 / 10 60 10 70
GPT 75 87 75 87 / 10 50 20 60
PQL 72 89 72 89 / 10 50 10 60
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
Hazardous weather outlook, Jun 16, 11:27 AM CST, 5 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
1227 PM CDT Sun Jun 16 2019
GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-170530-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
1227 PM CDT Sun Jun 16 2019
This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.
.DAY ONE...This Afternoon and Tonight
Scattered thunderstorms are expected, mainly during the afternoon
and early evening hours. A few of these storms could become
strong and severe in areas mainly northwest of a line from
Poplarville to Covington to Pierre Part. The main threat will be
strong to possibly damaging winds. Cloud to ground lightning
strikes and brief heavy rainfall are also expected.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
There will remain a daily chance of thunderstorms through the
period. A few of the storms each day could become strong and
produce strong gusty winds, cloud to ground lightning strikes and
locally heavy downpours.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
In the hours before
Special weather statement, Jun 16, 3:59 PM CST, 58 minutes before
Special Weather Statement
National Weather Service New Orleans LA
459 PM CDT Sun Jun 16 2019
LAZ039-040-071-072-162230-
Washington-Northern Tangipahoa-Southern Tangipahoa-St. Tammany-
459 PM CDT Sun Jun 16 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. TAMMANY...
CENTRAL TANGIPAHOA AND SOUTHWESTERN WASHINGTON PARISHES...
At 459 PM CDT, a strong thunderstorm was located 7 miles east of
Independence, or 9 miles southeast of Amite, moving northeast at 15
mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Hammond, Amite City, Independence, Folsom and Wilmer.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3051 9039 3068 9056 3089 9032 3063 9007
TIME...MOT...LOC 2159Z 234DEG 13KT 3065 9039
BL
Special weather statement, Jun 16, 4:46 PM CST, 11 minutes before
Special Weather Statement
National Weather Service New Orleans LA
546 PM CDT Sun Jun 16 2019
LAZ036-037-MSZ069-162345-
St. Helena-East Feliciana-Amite-
546 PM CDT Sun Jun 16 2019
...A STRONG THUNDERSTORM WILL AFFECT ST. HELENA...EASTERN EAST
FELICIANA PARISHES IN SOUTHEASTERN LOUISIANA AND SOUTHEASTERN AMITE
COUNTIES...
At 546 PM CDT, a strong thunderstorm was located near Clinton, moving
east at 35 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Clinton, Greensburg, Felps, Darlington, Gillsberg and Easleyville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3070 9057 3072 9094 3091 9107 3118 9056
TIME...MOT...LOC 2246Z 248DEG 29KT 3082 9091
MSW
Thunderstorm Wind, St. James
- When
- June 16, 4:57 PM CST
- Where
- St. James County, 0.69 mi S of Gramercy
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 30.040, -90.700
Law enforcement reported areas of damage, including a tree across a roadway, utility pole damage and roof damage within the cities of Lutcher and Gramercy. Damage likely from a thunderstorm downburst. Event time was estimated based on radar.
Thunderstorm Wind, St. Tammany
- When
- June 16, 7:00 PM CST
- Where
- St. Tammany County, 2.95 mi ENE of Florenville
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Public
- Coordinates
- 30.438, -89.785
Several trees were reported snapped by downburst winds on Harper Road Number 2 near the Pearl River.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Illinois, June 16, 20191 death · $49,000 · 1 in hail · 8 events
- Tornadoes and Flooding in Texas, June 16, 2019$887,000 · EF1 · 48 events
- Lightning Strike in Alabama, June 16, 20191 death · 1 event
- Tornadoes in Ohio, June 16, 2019$310,000 · EF1 · 4 events
- Flash Flooding and Flooding in Ohio, June 16, 20191 injured · $292,000 · 7 events
- Flash Flooding and Flooding in Ohio, June 16 to 17, 2019$108,000 · 58 kt wind · 33 events
- Flash Flood and Flood in Kentucky, June 16 to 17, 2019$155,000 · 4 events
- Flash Flooding and Flooding in Indiana, June 16 to 17, 2019$96,000 · 1.25 in hail · 11 events
- Flash Flooding and Damaging Winds in Kentucky, June 16, 2019$42,000 · 50 kt wind · 14 events
- Flash Flood and Hail in Texas, June 16, 2019$35,000 · 1.75 in hail · 9 events
- Hail and Damaging Winds in Arkansas, June 16, 2019$40,000 · 1 in hail · 5 events
- Tornadoes and Damaging Winds in Pennsylvania, June 16, 2019EF1 · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 821017, 821019.